Florida, 2024

Flooding and Damaging Winds in Florida, August 22, 2024

August 22, 2024 · NWS JAX · 12 events in 4 counties and zones

A weak front extended across NE FL from a broad surface low near the NE FL Atlantic coast. A moist and unstable airmass under cooler than normal 500 mb temperatures (-8 degC) triggered strong to pulse severe storms and localized flooding where sea breeze, outflows and boundaries merged near and south of the frontal zone under very weak steering flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak front extended across NE FL from a broad surface low near the NE FL Atlantic coast. A moist and unstable airmass under cooler than normal 500 mb temperatures (-8 degC) triggered strong to pulse severe storms and localized flooding where sea breeze, outflows and boundaries merged near and south of the frontal zone under very weak steering flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 12:50 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 22, 12:50 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
150 PM EDT Thu Aug 22 2024

...New AVIATION...

.UPDATE...
Issued at 850 AM EDT Thu Aug 22 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Sfc analysis shows a weak low pressure system located along a
frontal boundary near the northeast FL coast, with the boundary
arching west to southwest into north central FL. Scattered showers
and storms are currently focused over the northeast FL waters in
associated with the front and low pressure. With daytime heating,
the boundary in the area, and favorable upper level support,
scattered and numerous showers and storms should focus more so over
northeast FL during the day, with some lower trend in POPs from
north to south by late aftn and evening. Minor changes for the
forecast update today to reflect current trends in the radar imagery
but still kept the high rain chances for northeast FL with slow
moving storms and plenty of moisture to produce locally heavy
rainfall and localized flooding concerns. Flooding concerns are
mainly along the coastal areas areas at this time from about Camden
county GA southward.

For the marine side, will bring small craft advisory further south
for the update based on latest guidance. This advisory will a
shorter duration than for the southeast GA waters. Will also
consider shifting the high rip current risk further south for the
update.

&&

.NEAR TERM...
Issued at 232 AM EDT Thu Aug 22 2024

Upper level troughing from out of the west will develop into
cutoff low over the course of today and tonight over the Florida
panhandle, while high pressure from out of the east presses in
creating a tighter pressure gradient over the region resulting in
breezy northeasterly winds throughout much of the day. PWAT values
will increase today with persistent convective developments
expected throughout the day with a potential for locally heavy
rainfall resulting in localized flooding, with counties along
coastal southeast Georgia most likely to be affected. High
temperatures for today will be in the lower to mid 80s over
southeast Georgia and in the mid to upper 80s for northeast
Florida. Overnight low temperatures will drop down into the upper
60s for inland southeast Georgia and in the lower to mid 70s for
northeast Florida. Heat index values are expected to remain below
100 degrees today.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 232 AM EDT Thu Aug 22 2024

Though there is some uncertainty in its position, a stationary
boundary will remain the focus for convection Friday and
Saturday. Forcing offered by a cutoff low spinning across the
northeastern GOMEX will aid the scattered to numerous showers and
storms each day. Isolated strong storms are possible with the
primary concern being gusty outflow winds Additional deeper
moisture surging inland off the Atlantic will enhance the risk for
localized flooding, especially in locations that receive modest
rainfall today (Thursday). Though northeasterly breeziness
continues, gradients will begin to slacken resulting in reduction
in wind gusts by Saturday, especially at the coast.

Cloud cover along with the increasing rain chances will keep
afternoon temperatures from pushing beyond the upper 80s each day.
Overnight lows will be in the upper 60s to mid 70s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 232 AM EDT Thu Aug 22 2024

What's left of the boundary is progged to slide south through
early next week. As it does so, an easterly flow will stay intact
through Tuesday before veering southeasterly Wednesday. Aloft, a
gradual pattern shift will unfold next week as a ridging builds
from the west. This will heat temperatures back to normal levels
and reinstate a more summer-like sea breeze convective regime.

&&

.AVIATION...
(18Z TAFS)
Issued at 146 PM EDT Thu Aug 22 2024

Most of the convection rest of the afternoon will be over the
northeast FL TAFs with TEMPO groups in effect rest of the afternoon.
Periods of MVFR and potential IFR expected with gusty winds in
the showers and storms. Breezy northeast wind expected this aftn,
especially for CRG, JAX, SGJ, and SSI. Winds will diminish later
tonight and become more north-northeast by Friday morning.

&&

.MARINE...
Issued at 232 AM EDT Thu Aug 22 2024

The stalled front lingering over northeast Florida waters tonight
will slowly move north through this morning and this afternoon.
The front will gradually diminish and then shift southward by
Friday and Saturday. Flow will shift to become more out of the
east by the weekend with winds blowing onshore winds continuing.
Afternoon showers and thunderstorms will develop each afternoon
with overnight showers and isolated thunderstorms expected today
and through the weekend.

Rip Currents: High Risk for SE Georgia beaches and Duval beaches
today and tomorrow. Moderate risk for beaches south of Duval today
and tomorrow.

&&

.HYDROLOGY...
Issued at 232 AM EDT Thu Aug 22 2024

Higher astronomical tides and breezy northeasterly flow will lead
to elevated tidal levels at times of high tide through tonight.
Minor river flooding within the Suwannee and Santa Fe basins
continue to gradually recede over the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  85  69  87 /  10  30  10  40
SSI  74  84  75  86 /  50  70  40  60
JAX  73  86  73  89 /  40  70  30  60
SGJ  73  87  75  89 /  50  70  30  60
GNV  71  86  71  89 /  30  70  20  70
OCF  72  88  73  91 /  40  70  20  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Friday night for FLZ124-125-
     133-138.

GA...High Rip Current Risk through late Friday night for GAZ154-166.

AM...Small Craft Advisory until 2 AM EDT Friday for AMZ450-470.

     Small Craft Advisory until 11 PM EDT this evening for AMZ452-472.

&&

In the hours before

Special weather statement, Aug 22, 10:54 AM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1154 AM EDT Thu Aug 22 2024

FLZ033-038-133-137-138-237-221645-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Western Putnam FL-Inland St. Johns FL-
1154 AM EDT Thu Aug 22 2024

...GUSTY SHOWERS AND DEVELOPING THUNDERSTORMS WILL IMPACT NORTHERN
FLAGLER...SOUTHERN ST. JOHNS AND NORTHEASTERN PUTNAM COUNTIES
THROUGH 1245 PM EDT...

At 1152 AM EDT, Doppler radar was tracking clusters of showers and
developing thunderstorms capable of producing a landspout and strong
winds of about 40 mph near Marineland, or 7 miles northwest of Palm
Coast, moving south at 15 to 20 mph.

HAZARD...Landspouts and wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Flagler Beach, Bunnell, Pomona
Park, Hastings, East Palatka, Andalusia, and Saint Augustine Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2947 8110 2942 8139 2959 8178 2971 8179
      2984 8159 2984 8158 2985 8159 2987 8155
      2989 8126 2972 8116 2953 8110
TIME...MOT...LOC 1552Z 343DEG 17KT 2961 8131

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Aug 22, 12:16 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
116 PM EDT Thu Aug 22 2024

FLZ024-124-125-225-425-221745-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-
116 PM EDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NASSAU AND NORTH CENTRAL
DUVAL COUNTIES THROUGH 145 PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Jacksonville International Arpt, moving southwest at
10 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Callahan, Jacksonville International Arpt, Yulee,
Nassau Village-Ratliff, Ratliff, Oceanway, and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3031 8164 3048 8198 3075 8172 3075 8170
      3074 8169 3075 8168 3074 8168 3074 8167
      3073 8165 3073 8164 3067 8151
TIME...MOT...LOC 1716Z 033DEG 11KT 3059 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DUBOIS
Special weather statement, Aug 22, 12:40 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
140 PM EDT Thu Aug 22 2024

FLZ033-038-137-140-232-237-221815-
Western Clay FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Inland St. Johns FL-Eastern Marion FL-
140 PM EDT Thu Aug 22 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL FLAGLER...
NORTHEASTERN MARION...PUTNAM AND EAST CENTRAL CLAY COUNTIES THROUGH
215 PM EDT...

At 140 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Palatka that are nearly stationary.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Palatka, Crescent City, Interlachen, Pomona Park, East Palatka, Lake
Delancy, Fruitland, Florahome, Bostwick, and Melrose Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2939 8151 2938 8176 2963 8204 2989 8171
      2985 8166 2984 8166 2984 8165 2972 8152
TIME...MOT...LOC 1740Z 219DEG 7KT 2961 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DUBOIS
Special weather statement, Aug 22, 1:07 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
207 PM EDT Thu Aug 22 2024

FLZ024-125-225-325-425-221845-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Duval FL-
207 PM EDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NASSAU AND NORTH CENTRAL
DUVAL COUNTIES THROUGH 245 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville International Arpt, moving south at 10 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Jacksonville International Arpt, Arlington, Cisco
Gardens, Nassau Village-Ratliff, Ratliff, Oceanway, San Marco, and
Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3059 8175 3053 8155 3027 8156 3040 8190
TIME...MOT...LOC 1807Z 017DEG 10KT 3049 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRUZ
Local storm report, Aug 22, 1:16 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
216 PM EDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     Tstm Wnd Gst     2 NE Jacksonville Inter 30.50N 81.68W
08/22/2024  M44 MPH          Duval              FL   ASOS

            ASOS station KJAX Jacksonville Intl Airport.

&&

DRD

The radar

The Jacksonville radar (KJAX), 84 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Putnam

When
August 22, 1:24 PM EST to 2:54 PM EST
Where
Putnam County, 1.38 mi WNW of Federal Pt
Reported by
Public
Coordinates
29.740, -81.540

The public measured 3.31 inches of rainfall in about 90 minutes along the St. Johns River near Federal Point.

Heavy Rain, St. Johns

When
August 22, 1:26 PM EST to 3:04 PM EST
Where
St. Johns County, 1.2 mi E of Vermont Hgts
Reported by
Public
Coordinates
29.800, -81.380

The public measured 3.49 inches of rain in about 90 minutes near Cypress Links Blvd just west of Interstate 95.

Heavy Rain, St. Johns

When
August 22, 1:28 PM EST to 3:02 PM EST
Where
St. Johns County, 1.83 mi NW of Armstrong
Reported by
Public
Coordinates
29.770, -81.470

The public measured 3.53 inches of rain in about 90 minutes near County Road 13 South near Elkton.

Heavy Rain, Putnam

When
August 22, 1:37 PM EST to 2:53 PM EST
Where
Putnam County, 0.91 mi NE of Bridgeport
Reported by
Public
Coordinates
29.780, -81.560

The public measured 3.9 inches of rainfall along the St. Johns River near Cedar Creek Road in about 90 minutes.

Flood, Clay

When
August 22, 3:00 PM EST
Where
Clay County, 1.92 mi ENE of Kingsley to 1.36 mi ENE of Kingsley
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.980, -81.990

A solider on Camp Blanding reported a couple of roads were flooded near Camp | Blanding. About 3 to 4 inches of water were | on the roads. Roads were passable.

Thunderstorm Wind, Marion

When
August 22, 4:50 PM EST
Where
Marion County, 2.28 mi NE of Ocala Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.190, -82.190

A tree fell on a RV at Holiday Travel Park | near Ocala, and the residence was deemed | uninhabitable. No injuries were reported. An | unknown number of residents were displaced.

Thunderstorm Wind, Marion

When
August 22, 4:53 PM EST
Where
Marion County, 0.92 mi NW of West End
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.180, -82.160

County dispatch reported trees were blown | down onto powerlines along SW 6th Street. | The time of damage was based on radar.

Thunderstorm Wind, Marion

When
August 22, 4:55 PM EST
Where
Marion County, 1.21 mi W of West End
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.170, -82.170

County dispatch reported a tree was blown | down across a vehicle at the Glade Winds | Apartment complex with people in the | vehicle. There were no injuries reported. | The time of damage was based on radar data.

Thunderstorm Wind, Marion

When
August 22, 5:05 PM EST
Where
Marion County, 1.21 mi W of Montague
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.150, -82.100

Trees were blown down into power lines along | SE 38th Street. The time of damage was based | on radar.

Flood, Marion

When
August 22, 5:10 PM EST
Where
Marion County, 0.71 mi W of Ocala
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.179, -82.142

Ocala Police reported several local roads, | including South Pine Avenue (US-27) at SW | 7th Street, were temporarily closed due to | flooding. No injuries were reported. Smaller | local roads remain closed.

Thunderstorm Wind, Marion

When
August 22, 5:30 PM EST
Where
Marion County, 1.94 mi WSW of Montague
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
29.140, -82.110

A power pole was blown down onto a vehicle | along South Pine Avenue with one person | inside. The person inside was electrically | shocked, but medical transport was not | needed. The time of damage was based on | radar.

Thunderstorm Wind, Marion

When
August 22, 5:35 PM EST
Where
Marion County, 1.81 mi W of Belleview
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.070, -82.080

County dispatch reported a tree was blown | down onto a home along SE 41st Street in | Belleview. The time of damage was based on | radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199573, 1199576, 1199575, 1199571, 1199567, 1199577, 1199582, 1199579, 1199580, 1199569, 1199583, 1199584.